Depakote side effect?

  1. Okay folks I am a retired RN and always feel the best place to come for true facts and education is to the nurse who specialize. I have a 20 yr old nephew who has been on Depakote for about a year maintain levels WNL. About 2-3 weeks ago he C/O visual and auditory hallucinations. When my sister mentioned to her GP. The GP wanted to have him seen by his neuro that day. The neuro did not feel a need to see him. Saying that side effects are? either visual or auditory but not both?. According to his parents he "has not been himself" since being placed on Depakote. I know that any drug can just about be the culprit of any Sx. But any of you folks ever heard of these type side effects? The seizure disorder was dx are parietal lobe, which only occurs in sleep. thanks
    •  
  2. 1 Comments

  3. by   Jules A
    Not being himself would concern me too especially with new onset hallucinations regardless of the origin. I would want him seen by a neurologist.

    I personally have not identified hallucinations attributed to Depakote although my specialty is psych so at times have co-occurring psychosis. I had a patient on my unit with a parietal lobe tumor who reported auditory, visual and olfactory hallucinations.

    Speaking only anecdotally the most common side effects from Depakote that I have seen include sedation, lethargy, GI upset, weight gain and blood dyscrasias.

    Good luck I hope they find some answers.

close